Fatal intracranial bleeding associated with prehospital use of epinephrine

B. Z. Horowitz, S. Jadallah, R. W. Derlet

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

We present a case of paramedic misjudgment in the execution of a protocol for the treatment of allergic reaction in a case of pulmonary edema with wheezing. The sudden onset of respiratory distress, rash, and a history of a new medicine led the two paramedics on the scene to administer subcutaneous epinephrine. Subsequently, acute cardiac arrest and fatal subarachnoid hemorrhage occurred. Epinephrine has a proven role in cardiac arrest in prehospital care; however, use by paramedics in patients with suspected allergic reaction and severe hypertension should be viewed with caution.

Original languageEnglish (US)
Pages (from-to)725-727
Number of pages3
JournalAnnals of emergency medicine
Volume28
Issue number6
DOIs
StatePublished - Jan 1 1996

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Fatal intracranial bleeding associated with prehospital use of epinephrine'. Together they form a unique fingerprint.

  • Cite this